Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 29, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 19, 2013, 6:34 PM CDT for 5 counties in Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2013, 6:34 PM CDT (23:34 UTC)
- Expired
- May 19, 2013, 7:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bates County, MO, Cass County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:45 PM CDT | HAIL 0.88 | Rich Hill, MO | |
| May 19, 7:05 PM CDT | TSTM WND DMG | Urich, MO | LARGE TREE BLOWN OVER...ESTIMATED 60 MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:47 PM CDT | Tornado Watch | SPC | 10 hr |
| May 19, 6:25 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
994
WUUS53 KEAX 192334
SVREAX
MOC013-037-083-095-101-200015-
/O.NEW.KEAX.SV.W.0029.130519T2334Z-130520T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BATES COUNTY IN WEST CENTRAL MISSOURI...
EASTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
WESTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...
SOUTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 715 PM CDT
* AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUTLER...AND
MOVING NORTHEAST AT 75 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ADRIAN...GARDEN CITY...PLEASANT HILL...HOLDEN...WARRENSBURG...
MONTROSE...ARCHIE...CREIGHTON...URICH...EAST LYNNE...CHILHOWEE...
KINGSVILLE...LEETON...LONE JACK...BALLARD...HARTWELL...QUICK
CITY...BLAIRSTOWN...LA TOUR AND GUNN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3807 9459 3895 9420 3875 9356 3821 9395
3821 9405 3805 9406
TIME...MOT...LOC 2334Z 213DEG 66KT 3832 9429
HAIL...1.00IN
WIND...60MPH
$$
MELL1 follow-up statement
249
WWUS53 KEAX 192357
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT SUN MAY 19 2013
MOC013-037-083-095-101-200015-
/O.CON.KEAX.SV.W.0029.000000T0000Z-130520T0015Z/
BATES MO-CASS MO-HENRY MO-JACKSON MO-JOHNSON MO-
657 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JOHNSON...
SOUTHEASTERN JACKSON...WESTERN HENRY...EASTERN CASS AND BATES
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 715 PM CDT...
RECENT LOCAL STORM REPORTS: AT 645 PM...LOCAL LAW ENFORCEMENT
REPORTED NICKEL SIZE HAIL IN RICH HILL.
AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
ADRIAN...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLDEN...WARRENSBURG...CREIGHTON...URICH...EAST
LYNNE...CHILHOWEE...LEETON...KINGSVILLE...LONE JACK...HARTWELL...
QUICK CITY...GUNN CITY...LA TOUR...BLAIRSTOWN...POST OAK...
CENTERVIEW...STRASBURG AND PITTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3818 9454 3823 9452 3893 9414 3875 9356
3821 9395 3821 9405 3806 9406
TIME...MOT...LOC 2357Z 219DEG 45KT 3841 9412
HAIL...1.00IN
WIND...60MPH
$$
MELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:16 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 19, 5:16 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 516 PM CDT Sun May 19 2013 .MESOSCALE DISCUSSION... Issued at 514 PM CDT SUN MAY 19 2013 Convection is quickly growing upscale over central and eastern Kansas with overall mode taking a quick transition to quasi-linear. Still may see a few supercells ahead of this developing line capable of producing very large hail, particularly across far northwest MO and northeast KS. Overall tornado threat across that area is relatively low at this time. Large bowing structure developing near Emporia is taking a track toward Kansas City, timed to arrive into the KC metro around 7 or 8 pm. As mentioned in an earlier discussion, low-level winds will become increasingly favorable for bow echoes and embedded mesovortices capable of producing very strong winds and tornadoes as the line reaches the MO/KS border. Thus, there is increasing concern for a potential widespread damaging wind event with a few embedded tornadoes across east central Kansas and west central Missouri, including all of the Kansas City metro. The potential also exists for some significant wind gusts greater than 70 mph when the line arrives. This wind and isolated tornado threat will continue eastward later this evening toward central MO, but overall trends may be to slowly weaken after the storms get east of KC. && .SHORT TERM...(This Evening through Monday Night) Issued at 243 PM CDT SUN MAY 19 2013 Convection is already beginning to fire ahead of a north-south- oriented wave over central KS. This wave will be the main player this evening, and we still expect a line of supercells to develop just ahead of it through late afternoon. This line should be near a TOP- STJ line around 5 pm, into the KC metro between 6 pm and 9 pm and toward Kirksville and Boonville between 9 pm and midnight. Airmass has become moderately to strongly unstable, evident by 2600 J/kg of CAPE on the 18Z TOP sounding. This combined with a 50-60 kt mid-level jet streak directly overhead will be more than supportive of organized severe thunderstorms this afternoon and evening. Still expect storms capable of very large hail and a few tornadoes to develop over eastern KS which will transition into a line of storms over far eastern KS or western MO and race into central MO overnight. Latest models suggest this transition into linear or quasi-linear mode may occur a bit earlier than previously thought, possibly as far west as eastern KS. This line will be capable of producing widespread wind damage and some embedded tornadoes. Better chances for strong tornadoes now appear to be southwest of the forecast area, closer to Wichita, where low-level wind fields will be a bit more supportive. However, low-level shear will increase after 00Z across far western MO, and this could support tornadoes embedded within a developing QLCS as it tracks into Kansas City and points east. Any storms that maintain supercell structure after 00Z will also have an enhanced tornado threat. Another potentially active day is in store for Monday as wind fields remain supportive of severe storms. Much of the severe threat for Monday depends on how far south and east the cold front pushes overnight, and any lingering cloud debris that could cut back on instability during the day. Models have trended slightly further east with the location of the front, and thus the severe threat, which now appears to be focused from near Clinton and Sedalia toward Macon and points east. If strong instability can redevelop, shear profiles support a severe line of storms capable of large hail and widespread wind damage developing across these areas and spreading into eastern MO and the Ozarks Monday evening. Heavy rain will also be a threat with this line. .LONG TERM...(Tuesday through Sunday) Issued at 243 PM CDT SUN MAY 19 2013 Have lowered thunderstorm chances on Tuesday as latest guidances indicates convection Monday night may shove effective boundary far enough to the southeast to push highest chances of redevelopment into the southeastern portions of the state. Through Friday, temperatures will return to seasonal normal in the 70s, as high pressure remains in control. Precipitation chances begin to increase by next weekend as mid-level heights rise and moisture returns to the Plains. Temperatures by next weekend will again climb back into the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1238 PM CDT SUN MAY 19 2013 Line of storms is expected to rapidly develop later this afternoon across eastern Kansas, ahead of a weak wave that is currently visible as a band of altocumulus from GRI to SLN and west of ICT. While timing is still somewhat uncertain, best guess at this time is that this line of storms will approach the KS/MO state line around 00Z, progressing toward IRK and COU toward 04Z, give or take a couple of hours. These storms may be strong with large hail and severe wind gusts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...Hawblitzel SHORT TERM...Hawblitzel LONG TERM...Dux AVIATION...Hawblitzel
Hazardous weather outlook, May 19, 5:13 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 513 PM CDT SUN MAY 19 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 513 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A LINE OF SEVERE THUNDERSTORMS HAS FORMED OVER EASTERN KANSAS LATE THIS AFTERNOON AND WILL TRACK RAPIDLY NORTHEAST THROUGH THE ENTIRE REGION THIS EVENING. WHILE SEVERE WEATHER IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE GREATEST THREAT AND IMPACT WILL EXIST ACROSS EASTERN KANSAS AND WESTERN MISSOURI...INCLUDING THE GREATER KANSAS CITY AND ST JOSEPH AREAS. STRAIGHT-LINE DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS LINE OF STORMS. ISOLATED SUPERCELLS EMBEDDED WITHIN THIS LINE WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL IN EXCESS OF 2 INCHES AND A FEW TORNADOES OVER EASTERN KANSAS AND WESTERN MISSOURI DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING ACROSS AREAS NEAR AND EAST OF INTERSTATE 35. THE PRIMARY HAZARDS WILL ONCE GAIN BE LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. AREAS OF HEAVY RAIN FROM SEVERAL DAYS OF THUNDERSTORMS MAY LEAD TO LOCALIZED FLOODING PROBLEMS BY MONDAY. THUNDERSTORMS WILL BE POSSIBLE AREA-WIDE ON TUESDAY AS THE COLD FRONT FINALLY PUSHES THROUGH THE REGION. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS CENTRAL MISSOURI...GENERALLY EAST OF A CHILLICOTHE TO CLINTON LINE. SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN THURSDAY THROUGH SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. SPOTTER ACTIVATION WILL ALSO LIKELY BE NEEDED ON MONDAY. MJ
In the hours before
Local storm report, May 19, 4:15 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL ROCKPORT 40.42N 95.52W
05/19/2013 E1.00 INCH ATCHISON MO LAW ENFORCEMENT
&&
ABAILEYLocal storm report, May 19, 4:17 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL ROCKPORT 40.42N 95.52W
05/19/2013 E1.00 INCH ATCHISON MO PUBLIC
&&
ABAILEYLocal storm report, May 19, 4:30 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 W WESTBORO 40.53N 95.36W
05/19/2013 M1.75 INCH ATCHISON MO TRAINED SPOTTER
&&
DUXLocal storm report, May 19, 4:56 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 6 N ROCKPORT 40.50N 95.52W
05/19/2013 M1.75 INCH ATCHISON MO TRAINED SPOTTER
ALSO 60 TO 70 MPH WINDS
&&
DUXThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:09 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 36 min |
| May 19, 12:20 AM CDT | Special Weather Statement | EAX | Andrew, Atchison, Holt, Nodaway | 40 min |
| May 19, 12:51 AM CDT | Special Weather Statement | EAX | DeKalb | 24 min |
| May 19, 12:59 AM CDT | Special Weather Statement | EAX | Nodaway, Worth | 31 min |
| May 19, 1:07 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Daviess, DeKalb, Gentry, Harrison, Nodaway and 1 more | 23 min |
| May 19, 1:30 AM CDT | Severe Thunderstorm Warning | EAX | Daviess, Gentry, Harrison, Worth | 30 min |
| May 19, 3:59 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 46 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 45 min |
| May 19, 6:49 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.